Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combating Pill Fatigue
Sep 12, 2013

I have been HIV+ for 11 years now, and on ARV's for about 8 years. I've been undetectable (barring the occasional viral blip) for about 7.5 years. I was originally on Atripla most of that time and though uncomfortable, learned to live with the GI side effects which lasted the entire 7.5years. It wasn't until the mental/emotional side effects became too much to deal with that I talked to my doctor about switching to Complera. Over night all of the Atripla side effects ceased which was awesome. My problem is I've hit another wall, the Complera though not as severe seems to be showing the same mental/emotional side effects. The days i take it I'm severely less motivated and have the vitality paper weight. I work as an HIV PT Navigator and known that adherence is key, but can not seem to choke down another pill most days. I could care less that I'm positive, I'm healthy as a horse physically...any reccomendations on how to deal with the mental block to my meds? I have no viral load and they make me feel like 'blah', so there have been unreasonably long stretches (1-21 days) where i just take a med holiday. Luckily I'm still suppressed and not mutated, but with Dolutegravir coming out soon my doctor has started to put pressure on me to be more adherent or just take a holiday. Neither will resolve the root problem: I don't want to take meds any more! I'm tired of being tired from the medication that's suppose to restore me. Can anyone provide a more applicable and practical solution to this problem beyond "just buck up little soldier"? Thanks

Response from Dr. Wohl

I am not sure the issue is pill fatigue as much as side effect fatigue. If there was a once a day med that you tolerated well, would that be a problem? If not, then you and your doctor may have to play trial and error a bit until you hit on the right med(s).

Dolutegravir is now out in the US. If you take it with Truvada it would be two pills once a day. I suspect you will not have any of the side effects you have experienced previously. In fact, if you do, I would suspect this is due to the Truvada or something unrelated to your HIV meds. Epzicom would be a reasonable alternative if your blood testing shows you are not at risk for a allergic reaction to that med.

Stribild is another option and one I might try before any other. It is one pill a day and should cause no fatigue or thinking issues. GI tolerability is pretty good.

Now, if you are just plain tired of taking HIV meds regardless of how they make you feel, that is a different issue and suggests there is much more going on that needs to be dealt with. Working with a counselor or psychologist may help you to explore what is going on.

As you know better than most, there was a time when people were in the streets demanding effective meds for HIV. Now we have them. We do not have a cure and that is tough, but we have treatments that are the next best thing. Chronic illness is not easy. Millions must take medications for incurable conditions such as diabetes, autoimmune diseases, heart disease, hormone deficiencies, depression, the list goes on. HIV has joined these ranks. And who knows? A cure may be not that far away. Would be good to be here to see it.

DW



Previous
blood touched on penis tip
Next
hiv rna pcr on 65th day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement